Alert archive / South Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Columbia, SC

June 30, 2004Clarendon County, South Carolina

NWS Columbia, SC issued this flash flood warning at Jun 30, 2004, 12:43 PM EDT for Clarendon County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 12:43 PM EDT (16:43 UTC)
Expired
Jun 30, 2004, 3:45 PM EDT
In force
3 hr
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 82 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2262 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 301647
FFWCAE
SCC027-301945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1243 PM EDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITY OF MANNING

* UNTIL 345 PM EDT

* AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF THUNDERSTORMS NEAR MANNING TO PAXVILLE AND RIMINI. THESE
  THUNDERSTORMS WILL PRODUCE FLASH FLOODING. 

* THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL REMAIN NEARLY         
  STATIONARY.
 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
COLUMBIA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7
5 7 1 9 9.

LAT...LON 3371 8048 3359 8035 3371 7991 3381 8008
      3381 8032

$$

AWP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 10:48 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 30, 10:48 AM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1048 AM EDT WED JUN 30 2004

.UPDATE...
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS SPREADING EAST INTO MIDLANDS
FROM NORTH GEORGIA/UPSTATE. SURFACE DATA EQUIVALENT POTENTIAL
TEMPERATURE PLOT INDICATES OLD FRONTAL BOUNDARY ACROSS AREA. EXPECT
WIDESPREAD SHOWERS REST OF DAY WITH THUNDERSTORMS...WITH LOCAL HEAVY
RAIN AMOUNTS DUE TO TROPICAL AIRMASS/PRECIP WATER AROUND 2.00
INCHES. DEWPOINTS IN THE LOW TO MID 70S FROM AGS TO CAE. AIRMASS
MODERATELY UNSTABLE...SURFACE BASED LI AROUND -7 EAST OF CAE.
KINEMATIC FIELDS LOOK WEAK...HOWEVER 500MB WINDS A LITTLE STRONGER
TO THE NORTH OF CAE. MAY SEE TRAINING THIS AFTERNOON...WILL ISSUE
SPS FOR LOCALLY HEAVY RAIN AND POTENTIAL FOR SMALL STREAM AND
URBAN FLOODING. WILL RAISE POPS TO CATEGORICAL CENTRAL AND WESTERN
ZONES. LOWER TEMPS ONE CATEGORY.
&&

.PREV DISCUSSION...
WIDELY SCATTERED TSRA HAVE FORMED PAST FEW HOURS SOUTHEAST OF CAE.
WILL WAIT TO RELEASE TIME FOR THE POPS EARLY THIS AM.

MODEL GUIDANCE CONTINUES WITH LIKELY POPS TDA THRU THU AS WEAK SHORT
WAVES MOVE ACROSS THE AREA. WEAK...DIFFUSE FRONTAL BOUNDRY IN THE
AREA AT THIS TIME EXPECTED MOVE SLOWLY NORTHWARD AND DISSIPATE LATE
TNGT. DEEP LAYER RH CONTINUES HIGH WITH PH20 ABOVE 1.5 INCHES.
THREAT OF SEVERE WEATHER APPEARS LOW...BUT WITH HIGH PH20 A FEW OF
THE STRONGER STORMS COULD PRODUCE RAINFALL AMOUNTS NEAR 2 INCHES.
ONLY MINOR CHANGES TO CURRENT MAX/MIN/POPS.

NO CHANGES TO EXTENDED FORECAST.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

AWP
Hazardous weather outlook, Jun 30, 5:21 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
521 AM EDT WED JUN 30 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300920-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
521 AM EDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

A STATIONARY FRONT ACROSS THE AREA IN ADDITION TO AN UPPER LEVEL
DISTURBANCE WILL TRIGGER SHOWERS AND THUNDERSTORMS TODAY. SOME STORMS
MAY PRODUCE VERY HEAVY RAINFALL IN THE AMOUNT OF 1 TO 3 INCHES IN A
SHORT PERIOD OF TIME. DUE TO RECENT RAINS AND SATURATED SOIL, THE
SLOW MOVING STORMS MAY CAUSE FLOODING IN SOME AREAS. FLOOD WARNINGS
OR ADVISORIES MAY BE REQUIRED. WINDS TO 40 MPH MAY ACCOMPANY SOME OF
THE STRONGER STORMS WHICH MAY REQUIRE SPECIAL WEATHER STATEMENTS
INDICATING THE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Jun 30, 11:09 AM EDT, 1 hour 34 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-302109-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1109 AM EDT WED JUN 30 2004

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...POTENTIAL FOR URBAN AND SMALL STREAM FLOODING THIS AFTERNOON...
...NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL MOVE FROM NORTH GEORGIA
ACROSS THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA THIS AFTERNOON.
THE AIRMASS IS VERY MOIST AND UNSTABLE. DUE TO THE TROPICAL AIRMASS
ACROSS SOUTH CAROLINA AND SLOW MOVING THUNDERSTORMS...THERE IS
POTENTIAL FOR URBAN AND SMALL STREAM FLOODING.

A FEW THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN....2 TO 4 INCHES
IS POSSIBLE. IN ADDITION A FEW STORMS MAY PRODUCE SMALL HAIL AND
GUSTY WINDS TO 45 MPH.

THE NATIONAL WEATHER SERVICE WILL MONITOR THE POTENTIAL FOR FLASH
FLOODING.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THIS
DEVELOPING SITUATION.

AWP
Local storm report, Jun 30, 11:22 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1122 AM EDT WED JUN 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     5 SE EDGEFIELD          33.74N 81.87W
06/30/2004                   EDGEFIELD          SC   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 23 NEAR THE MIDDLE SCHOOL. REPORTS
            OF SMALL HAIL WITH THIS STORM ALSO.

&&

MC
Special weather statement, Jun 30, 11:38 AM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1138 AM EDT WED JUN 30 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-302137-

...SEVERE WEATHER OUTLOOK...

...THREAT OF ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON...

...POTENTIAL FOR URBAN AND SMALL STREAM FLOODING THIS AFTERNOON...
...NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL MOVE FROM NORTH GEORGIA
ACROSS THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA THIS AFTERNOON.
THE AIRMASS IS VERY MOIST AND UNSTABLE. DUE TO THE TROPICAL AIRMASS
ACROSS SOUTH CAROLINA AND SLOW MOVING THUNDERSTORMS...THERE IS
POTENTIAL FOR URBAN AND SMALL STREAM FLOODING.

A FEW THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN....2 TO 4 INCHES
IS POSSIBLE. IN ADDITION A FEW STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS AROUND 60 MPH. SMALL HAIL IS ALSO POSSIBLE.

THE NATIONAL WEATHER SERVICE WILL MONITOR THE POTENTIAL FOR FLASH
FLOODING AND SEVERE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THIS
DEVELOPING SITUATION.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:11 PM EDTSevere Thunderstorm WarningCAEOrangeburg49 min
Jun 30, 12:17 PM EDTSevere Thunderstorm WarningCAELexington58 min
Jun 30, 1:01 PM EDTSevere Thunderstorm WarningCAESumter59 min
Jun 30, 1:42 PM EDTSevere Thunderstorm WarningCAEClarendon48 min
Jun 30, 7:28 PM EDTFlash Flood WarningCAEChesterfield2 hr

Nearby

Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.